Patient Comments: Gastritis - Causes

Question:

If known, what was the cause of your gastritis? Did you go to a doctor? Submit Your Comment

Comment from: Karen, 75 or over Female (Patient) Published: April 25

After the doctor recommended high doses of ibuprofen with food, for sciatica, the 4th day my chest and back were burning, which stopped the day after seeing doctor and taking medicines. I went on acid reduced diet. It took 4 weeks for endoscopy and diagnosis of gastritis! I cannot walk my dog, walk upstairs or do any low level exercise without symptoms in my upper throat and gums. It never happens after I eat. I tried natural supplements after medicines which didn't seem to help much, I am now taking Nexium, a special diet and occasionally Tums.

Comment from: klm4446, 35-44 Female (Patient) Published: July 17

Taking ibuprofen and aspirin for chronic headache was the cause of my gastritis. Despite keeping dose below the daily maximum, the gastrointestinal specialist believes this caused gastritis. As a result, I've been on proton pump inhibitor Protonix for many months. I still have inflammation and edema on endoscopy, but feeling markedly better ten months later. I had to give up coffee/caffeine.

Comment from: Cyn0714, 19-24 Female (Patient) Published: May 09

I got gastritis as an allergic reaction to zileuton, a medication I was put on for my asthma. It did help and I willingly stuck it out for a month. I'm a big believer in teas being medicinal so I just drank my chai tea to settle the upset stomach and took Gas-X to get rid of any discomfort before bed. After being taken off zileuton due to getting other side effects I thought maybe it will take 2 or 3 weeks tops for myself to detox. Well, almost 2 months went by and I still had an upset stomach and horrible bad gas; it was really keeping me from going out because I didn't want to be in public and explode, for lack of a better word. I went to my doctor and she diagnosed me with gastritis and after some research I discovered that I needed to make some diet changes such as to cut out soda or anything carbonated and maybe not so much chili or ketchup, and cut back on my alcohol intake. As far as food is concerned it is fairly easy for me. I'm a pet parent and as any child she always wants what mom is eating and we both love kale and apples so not only am I eating more of those things good for me but also my dog. Don't ask me to cut out coffee!

Comment from: RichD, 45-54 Male (Patient) Published: March 09

I started getting acid reflux symptoms in my early 40s after eating pizza or excessive caffeine consumption. I also was dealing with an extreme amount of stress and anxiety for years. In my mid-40s I had my first bout with gastritis. I thought it was a stomach bug. I had a second bout maybe 3 or 4 months later, but the symptoms were much more severe putting me in bed for a solid 2 days with intense abdominal pain, bloating, diarrhea, acid reflux and nausea. In my late 40s I had an endoscopy done and was found to have acid reflux, bile reflux and mild gastritis. I have been dealing with these by modifying my diet and taking OTC omeprazole as needed. I've found that my triggers are caffeine, tomato sauce, and to a lesser extent chocolate and spicy foods.

Comment from: cshep, 25-34 Female (Patient) Published: November 21

The cause was ibuprofen. A prescription for it was given to me by the emergency room doctor for back pain which turned out to be gallstones. I did have an endoscopy done to confirm what I was dealing with was chronic gastritis. It is awful and it all could have been avoided had proper testing been done in the emergency room. There should be more awareness regarding NSAIDS and their side effects. It's been almost two years I'm on Nexium and I still have symptoms and probably always will based on what my gastroenterologist says.

Comment from: countrygirl, 25-34 Female (Caregiver) Published: December 20

With my gastritis I itch a lot and feel sick when I eat. I don't know what could be causing this to happen. I have been having this for months and can't get to the belly doctor till February.

Comment from: ColoradoFan, 35-44 Female (Patient) Published: December 23

Generic sertraline caused my gastritis. I am currently on name brand Zoloft with no stomach issues.

Comment from: Kenz, 19-24 Male (Patient) Published: May 21

Well, the known cause for gastritis in my case was that I don"t eat meals properly. I pass meals and stay hungry without anything for hours. Sometimes I eat at 2 or 3 in the afternoon for the whole day. I had this in the past and some over the counter medication eased the pain. Also I couldn"t get up, my stomach hurt really bad and then my sister asked me to drink a glass of soda and it kind of soothed the pain too!

Comment from: AD, 25-34 Female (Patient) Published: October 18

Stress and foolishness on my part caused the whole problem. When I get upset I have a tendency not to want to eat. Well, I got upset back in April and did not eat for 2 days which caused my blood sugar to drop severely which sent my body into panic mode until I ate. That panic mode caused extreme acid production and inflammation, not eating also contributed to the acid production. Stress can cause gastritis very easily and not eating can too. I am very fearful now of not eating and even when I get down or upset I will now eat. It was a lesson I learned the hard way to never go without eating! It's not worth the pain and doctor bills. Since that episode back in April, I find if I eat acidic foods, candy, spicy items, citrus, dairy or coffee, the gastritis will flare up and make me sick for weeks. Letting myself get hungry also causes it to flare up.

Comment from: Ava, 35-44 Female (Patient) Published: June 12

My chronic atrophic gastritis was caused by an autoimmune response. I am surprised that this cause wasn't listed on this site.

SLIDESHOW

Digestive Disorders: 23 Constipation Myths and Facts See Slideshow

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

CONTINUE SCROLLING FOR RELATED SLIDESHOW